Alert archive / Iowa / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Des Moines, IA

March 17, 202544 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Mar 17, 2025, 2:50 AM CDT for 44 counties in Iowa. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 2:50 AM CDT (07:50 UTC)
In effect from
Mar 17, 2025, 11:00 AM CDT
Expired
Mar 17, 2025, 8:00 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
All 44 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 2 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2767 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS83 KDMX 170750
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
250 AM CDT Mon Mar 17 2025

...Critical Fire Weather Conditions Today...

.Very warm temperatures combined with dry vegetation, low 
relative humidity, and increasing winds will create conditions 
conducive for any grassland fires that develop to spread rapidly.

IAZ044>050-057>062-070>075-081>086-092>097-171700-
/O.UPG.KDMX.FW.A.0003.250317T1600Z-250318T0100Z/
/O.NEW.KDMX.FW.W.0004.250317T1600Z-250318T0100Z/
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
250 AM CDT Mon Mar 17 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR MUCH OF
CENTRAL AND SOUTHERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Much of central and southern Iowa.

* WIND...Southwest winds of 20 to 25 mph with gusts 25 to 35 mph.

* HUMIDITY...Minimum relative humidity in the afternoon of 15 to
  25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ023>028-033>039-171700-
/O.NEW.KDMX.FW.W.0004.250317T1600Z-250318T0100Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
250 AM CDT Mon Mar 17 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF
NORTHERN AND CENTRAL IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM CDT
this evening. 

* AFFECTED AREA...Portions of central and northern Iowa. 

* WIND...Southwest winds of 20 to 25 mph with gusts 25 to 35 mph.

* HUMIDITY...Minimum relative humidity in the afternoon of 15 to
  25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit https://weather.gov/desmoines

Small
3 follow-up statements
849 
WWUS83 KDMX 171606
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1106 AM CDT Mon Mar 17 2025

...Critical Fire Weather Conditions Today...

.Very warm temperatures combined with dry vegetation, low
relative humidity, and increasing winds will create conditions
conducive for any grassland fires that develop to spread rapidly.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-180015-
/O.CON.KDMX.FW.W.0004.000000T0000Z-250318T0100Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1106 AM CDT Mon Mar 17 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA...

* AFFECTED AREA...Portions of central and northern Iowa.

* WIND...Southwest winds of 20 to 25 mph with gusts 25 to 35 
  mph.

* HUMIDITY...Minimum relative humidity in the afternoon of 15 
  to 25 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit 
https://weather.gov/desmoines

Hagenhoff
566 
WWUS83 KDMX 172125
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
425 PM CDT Mon Mar 17 2025

...Critical Fire Weather Conditions Persist into the Early 
Evening...

.Very warm temperatures combined with dry vegetation, low
relative humidity, and robust winds will create conditions 
conducive for any grassland fires that develop to spread rapidly.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-180100-
/O.CON.KDMX.FW.W.0004.000000T0000Z-250318T0100Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
425 PM CDT Mon Mar 17 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA...

* AFFECTED AREA...Portions of central and northern Iowa.

* WIND...Southwest winds of 15 to 20 mph with gusts 25 to 35 mph.

* HUMIDITY...Minimum relative humidity in the afternoon of 15 
  to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
855 
WWUS83 KDMX 180057
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
757 PM CDT Mon Mar 17 2025

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-180200-
/O.EXP.KDMX.FW.W.0004.000000T0000Z-250318T0100Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
757 PM CDT Mon Mar 17 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF NORTHERN AND
CENTRAL IOWA...

Winds have weakend and humidities are increasing, therefore the
Red Flag Warning is allowed to expire at 8pm.

$$


For more information from the National Weather Service visit https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 16, 11:59 PM CDT, 2 hours 51 minutes earlier. Its key messages:

  • Elevated Fire Conditions Monday with highs in the 70s Monday into Tuesday
  • Midweek strong spring storm with potential blizzard; rain to snow/strong winds and potential convection to the southeast
  • Warming into Friday with another chance light precipitation
  • Another weak system late weekend with light rain
Area forecast discussion, Mar 16, 11:59 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1159 PM CDT Sun Mar 16 2025

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Elevated Fire Conditions Monday with highs in the 70s Monday
  into Tuesday
- Midweek strong spring storm with potential blizzard; rain to
  snow/strong winds and potential convection to the southeast
- Warming into Friday with another chance light precipitation
- Another weak system late weekend with light rain

&&

.DISCUSSION...
Issued at 227 PM CDT Sun Mar 16 2025

.Short Term /Tonight through Monday Night/...

Confidence: Medium to High

Some modifications to the forecast over the next 24 hours, but
mainly minor in some details that still have an impact on at least
fire weather conditions for the afternoon hours tomorrow.  Today we
are still under the influence of the exiting strong system just to
our east. A number of changes happened overnight including the
additional cold air advection/wind that kept up in our area even
this morning.  This allowed for a more westward band of snow to
impact eastern Iowa and much of north central Illinois and southeast
Wisconsin due to a slower exiting of the system with some additional
amplification.  So everything is now a bit slower into tomorrow.
This includes warmer air return, but also moisture return from the
Gulf.  Tonight will be quite chilly with overnight mins in the upper
20s northeast to the lower 30s in the west. Despite the slightly
slower return of warm air off the Rockies, we will still quickly
warm to the upper 60s/lower 70s north and in the mid to upper 70s
over portions of central to southwest/western sections of our
forecast area. This morning there is a weak area of surface low
pressure over Montana which will move east southeast tonight,
pulling a boundary into far northern Iowa tomorrow evening. This
boundary will then become nearly stationary over the next 36 hours
as a vigorous storm over the Pacific tracks east toward the Central
Plains by early Tuesday. One of the main issues for tomorrow will be
the risk of grassland fires. Fire weather concerns are addressed
below in the Fire Weather section of the AFD. We are looking at
conditions within our Fire Weather Watch criteria for tomorrow and
will be issuing a watch for about the south half. With winds
decoupling tomorrow evening, the fire weather concerns will
diminish after sunset. Tomorrow night will still benefit from
general southerly flow over most of our area, with the exception
of the far north/central where most guidance is showing a
boundary sagging south into the night to around Highway 30. This
will have some impact on temperatures with the far north
falling back into the mid to upper 30s while the south enjoys
mid to upper 40s overnight. Generally clear to partly cloudy
conditions will remain through the period. Will run the watch
from 16z to 01z Monday afternoon/early evening.

.Long Term /Tuesday through Sunday/...

Confidence: Medium

Tuesday will see the first piece of energy from an upper level
trough currently over the Pacific Northwest edge into the Central
Plains. This is also aiding in the frontal boundary hanging over
Iowa later Monday into Wednesday. Though some oscillation
north/south is anticipated, the south will continue to see a very
warm day Tuesday with slightly cooler air across the north. Highs
are anticipated int he mid 70s south Tuesday with upper 50s to near
60 in the north. Model guidance from both the deterministic
solutions and ensemble solutions continue to suggest rapid
amplification of the system Tuesday night and Wednesday as the storm
tracks across Iowa with 85 to 95% chances for precipitation. The
current suite of solutions shows that the 12z GEFs mean surface
track mirrors the 00z EC surface track with the majority of the EC
members also mirroring the GEFs mean/00z EC track. The dynamics and
amplification suggest a very impactful event; especially in areas of
falling snow. The mean qpf from each model is running around two
thirds of an inch west central to 1 inch max nearer the IA MN
border northeast. Initially the event will start as rain/snow
mix with a quick changeover to snow from the west
central/southwest areas to northeastern sections between 12 and
15z. Despite the warm highs Monday into Tuesday, snowfall
accumulation on roads should begin after about an inch or two of
snow has fallen on grassy areas. Snowfall rates of an inch to
1.5 inches per hour are very likely in the heavier banded snow.
Snow ratios will likely be low to start; under 10:1 and
gradually rise to around 11 to 12:1 by the afternoon. Very
conservatively, without considering banded snowfall and
significant localized accumulations due to the strengthening
storm, the amount of qpf would yield somewhere between 4 to +6
inches of snow in the main band with lighter amounts either
side. The other challenges moving forward will be the sloppy
nature of the snow in the first hours of the event and the
increasing winds in the afternoon as the storm strengthens. With
early spring storms, the first few hours of changeover result
in road conditions akin to water skiing or ice skating with near
zero friction when trying to stop. Both model suites are
forecasting H850/H925 winds in excess of 45 to 50kts over much
of the region. Bufkit mixed layer winds suggest similar values
crossing the region as the storm is departing. Everything
currently suggests possible blizzard conditions with the
snowfall and even as it is tapering off Wednesday afternoon. We
have a two more days to refine exact details and make room for
adjustments and this will be one of the main topics for
discussion in the next several forecast packages. Once the low
pulls east, modest cold air advection will follow. On the flip
side of the storm, there is still a weak signal for convection
in the southwest to southeast late Tuesday evening into
Wednesday morning. Elevated storms near the surface low and warm
front suggest large hail the main threat with some possible
wind gusts as well. We are currently outlooked for DAY3 with
regard to this, already today. Temperatures aloft should warm by
late in the day Thursday into Friday. We still anticipate
another weak wave to track across Iowa by Friday, possibly
bringing a few showers (20 to 30%) with its passage. Though
there appears to be a break on Saturday with another area of
weak high pressure in the offing, more weak low pressure tracks
through the region Sunday with additional chances (30 to 40%)
for showers.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1159 PM CDT Sun Mar 16 2025

No significant change this cycle. Confidence remains high in
VFR conditions through the period. A period of low level wind
shear (LLWS) will soon push across Iowa as surface winds
increase from the south-southeast while winds around FL020 are
from the southwest averaging between 40 to near 50 knots. The
LLWS will diminish by 9am/14z or 10am/15z. Surface winds from
the south and later southwest will be sustained at 10 to 20
knots with gusts of 20 to 30 knots through the daytime before
decreasing into Monday night.

&&

.FIRE WEATHER...
Issued at 227 PM CDT Sun Mar 16 2025

A Fire Weather Watch has been issued for the south half of our
area. We are still parsing out the finer details for tomorrow's
expected elevated to critical fire weather concerns over our
area and the main challenge is forecasting the afternoon
dewpoints/temperatures /humidity. Winds will be strong enough to
dry things out quickly in the afternoon as highs will still
rise to the lower 70s over the north and in the mid to upper 70s
in the south. Due to the slightly slower return of milder air,
have trimmed highs a few degrees but this is still well above
guidance. We have generally outperformed in southwest flow this
spring with the brighter March sunshine. The moisture return is
forecast by the models to tap an area of higher lower 40s
dewpoints along the Gulf this morning. However, the moisture has
currently been pushed off the coast and return flow now being
slowed by the slower translation of the major storm just exiting,
will likely slow the return by several hours tomorrow with its
arrival in the evening instead of afternoon. Adding everything
all up, we continue to see GFDI values in the 35 to 40 range
over a good share of areas south of a Highway 44/I80 line. The
far south southeast has GFDI values a bit lower, but with winds
expected to be stronger in that area, any fires that start could
still spread quickly regardless of the GFDI index. Conditions
will remain elevated to critical through early evening, but will
improve quickly after 8 pm.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CDT Monday through Monday
evening for IAZ044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...REV
AVIATION...Ansorge
FIRE WEATHER...Jimenez
Hazardous weather outlook, Mar 16, 3:57 PM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 PM CDT Sun Mar 16 2025

IAZ004>007-015>017-023>028-033>039-172100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
357 PM CDT Sun Mar 16 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm and breezy conditions will produce elevated fire weather
conditions Monday late morning through afternoon.

Accumulating snow is likely over portions of Iowa around
Wednesday with strong winds potentially producing blowing and
drifting snow and reduced visibilities at times. Midweek travel
may be impacted with hazardous driving conditions.

A few thunderstorms are also possible Tuesday night or early
Wednesday, but mainly central or southeast. The severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

IAZ044>050-057>062-070>075-081>086-092>097-172100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
357 PM CDT Sun Mar 16 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Fire Weather Watch is in effect for the area Monday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Accumulating snow is likely over portions of Iowa around
Wednesday with strong winds potentially producing blowing and
drifting snow and reduced visibilities at times. Midweek travel
may be impacted with hazardous driving conditions.

A few thunderstorms are also possible over central and southeast
Iowa Tuesday night or early Wednesday. The severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:28 AM CDTWinter Storm WatchDMXAudubon, Boone, Bremer, Butler, Calhoun, Carroll and 19 more36 hr
Mar 17, 2:50 PM CDTHigh Wind WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more24 hr

Nearby

Red Flag Warnings in Iowa, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.